Dengue hemorrhagic fever is particularly dangerous for cardiac patients, according to health experts who explain that many medications for heart patients could cause severe complications. They said that medications, such as blood thinners, which are commonly used by cardiac patients, can cause hypertensive shock and trigger internal bleeding during dengue fever.
The vector-borne illness has created an emergency-like situation in Sindh. Four to seven patients are reported daily in private and government hospitals with heart ailments and dengue fever. Health experts advise citizens to use mosquito nets, sprays, and mosquito repellents and follow other preventive measures.
Cardiologist Dr. Javed of Memon Medical Hospital said that they regularly receive dengue cases in their hospital. Patients predominantly suffer from dehydration and mineral loss due to dengue fever, he added. Those with heart failure cannot tolerate extra water and fluids, he said, adding that dengue worsens the health of those who have low platelets or are on anti-platelet or blood-thinning medication.
He said that intravenous fluids should be administered as needed via a control system to compensate for mineral depletion. In addition, medication is required to compensate for the loss of platelets, he added. A single platelet count is recommended if the platelet count is below 50,000.
People with heart disease or dengue fever are more likely to have excessive blood flow, he said. External and internal bleeding can happen which could be monitored with a CBC test. If the hemoglobin level is low owing to bleeding, the patient is given additional platelets.